Nevada, 2010High Wind in Nevada, March 30, 2010
March 30, 2010 · NWS LKN · 8 events in 8 counties and zones
A powerful Pacific storm system brought high winds to northern and central Nevada on March 30th. Winds gusts over 60 mph were common across the area with a few gusts over 70 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful Pacific storm system brought high winds to northern and central Nevada on March 30th. Winds gusts over 60 mph were common across the area with a few gusts over 70 mph. This resulted in some structural damage and a few trees blown down in Elko.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 30, 3:32 AM PST, 3 hours 28 minutes earlier.
Area forecast discussion, Mar 30, 3:32 AM PST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
432 AM PDT TUE MAR 30 2010
.SYNOPSIS...THE UPPER LEVEL TROUGH WILL CONTINUE TO DEEPEN DURING THE
ENSUING 24 HR PERIOD. PACIFIC JET WILL BARREL ITS WAY INTO THE GREAT
BASIN YIELDING VERY STRONG AND GUSTY WINDS. BLOWING DUST AND
PARTICULATE MATTER WILL BE AN ISSUE AGAIN TODAY...UNTIL THE
PRECIPITATION BEGINS LATE THIS AFTERNOON. THE PRIMARY THREAT WITH
THIS STORM WILL BE THE DANGEROUS WINDS IT PRODUCES. A SECOND SYSTEM
IS LOOMING ON THE HORIZON FOR LATER THIS WEEK...AND IT WILL FORM OVER
THE PACIFIC SOUTHWEST...POSSIBLY BRINGING A SHOT OF WINTRY
PRECIPITATION TO CENTRAL NEVADA.
&&
.SHORT TERM...TODAY THROUGH THURSDAY. FORMIDABLE DYNAMICS ARE MOVING
IN OFF THE PACIFIC...MOST NOTABLY THE 170KT JET CORE. EXPECT TIGHT
PRESSURE GRADIENT OVER THE LKN CWA...WITH A CHANGE FROM ELY TO THE
BLACK ROCK DESERT OF MORE THAN 20 DAM AT 500MB. ADDITIONALLY...THE
GFS IS PROGGING 3 STANDARD DEVIATIONS ABOVE FOR 700MB U WIND OVER
MUCH OF THE CWA...AND THE SREF IS PROJECTING GREATER THAN 4 STANDARD
DEVIATIONS FOR TUESDAY. UPGRADED THE WIND ADVISORY TO A HIGH WIND
WARNING OVER HUMBOLDT...LANDER...EUREKA...WHITE PINE AND ELKO
COUNTIES...FROM 15Z TO 02Z...KEPT NORTHERN NYE IN A WIND ADVISORY.
REDUCED VSBY FROM BLOWING DUST IS EXPECTED TO BE CONCURRENT WITH
THIS EVENT. THE PRECIPITATION SHIELD WILL PREDOMINATELY BE RAIN
SHOWERS WITH SNOW SHOWERS IN THE HIGHER ELEVATIONS ABOVE 7500 FEET.
AS THE JET PUSHES INLAND...HEIGHTS ALOFT WILL DECREASE...BRINGING
COLD AIR INTO THE REGION...PUSHING THE SNOW LEVEL DOWN.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. NORTHWEST FLOW FOR
THURSDAY NIGHT TRANSITIONS QUICKLY TO WEST TO EAST FLOW BY FRIDAY
NIGHT AS SHORT WAVE RIDGING MOVES AWAY FROM THE SILVER STATE.
ANOTHER WEATHER SYSTEM POSSIBLE LATE FRIDAY NIGHT INTO SATURDAY
MAINLY IN THE NORTHERN HALF OF THE FORECAST AREA. ANOTHER SYSTEM
POSSIBLE BY EARLY NEXT WEEK AS IT DIVES SOUTHEASTWARD ACROSS THE
PACIFIC NORTHWEST. TEMPERATURES ARE EXPECTED TO BE AT OR BELOW
NORMAL FOR THIS TIME OF YEAR THROUGH THE PERIOD.
&&
.AVIATION...VERY STRONG WINDS WILL BE THE RULE TODAY ACROSS ALL
TAF SITES...SW30-40G50KT...WITH KTPH SEEING SW25-35G45KT. WITH
STRONG WINDS...BLDU WILL RESULT IN MVFR CONDITIONS OVER
KWMC...KEKO AND KTPH. BLDU POSSIBLE OVER KELY BUT CHANCES NOT HIGH
ENOUGH TO PUT IN TAF. ISOLD TS POSSIBLE ACROSS NORTHERN TAF
SITES...BUT THREAT REMAINS AROUND 10 PERCENT. COLD FRONT TO PUSH
EAST THROUGH THE AREA TODAY...RESULTING IN -SHRA MORNING...-SHRASN
LATER IN THE AFTERNOON AS COLDER AIR WORKS IN BEHIND FRONT.
AGAIN...MVFR CONDITIONS EXPECTED WITH LCL IFR CONDITIONS IN THE
HEAVIEST SHOWERS. WINDS EXPECTED TO DIMINISH AFTER 30/02Z THIS
EVENING.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 7 PM PDT THIS
EVENING FOR EXTREME EASTERN ELKO COUNTY...HUMBOLDT COUNTY...
NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN
EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN
LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH
CENTRAL ELKO COUNTY...WHITE PINE COUNTY.
WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM PDT THIS EVENING
FOR NORTHERN NYE COUNTY.
&&
97/86/86
Hazardous weather outlook, Mar 30, 2:51 AM PST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
351 AM PDT TUE MAR 30 2010
NVZ013-030>037-311100-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
351 AM PDT TUE MAR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A VIGOROUS PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO MARCH INLAND
YIELDING STRONG SOUTHWESTERLY WINDS ACROSS THE SILVER STATE. THE
JET STREAM WILL TRACK DIRECTLY ACROSS NORTHERN/CENTRAL NEVADA
TODAY UNLEASHING DANGEROUS WINDS. EXPECT SUSTAINED AT 30 TO 40
MPH WITH GUSTS TO 60 MPH. BLOWING DUST MAY GREATLY REDUCE
VISIBILITIES TO A HALF MILE OR LESS AT TIMES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SNOWS FROM THE AFOREMENTIONED PACIFIC STORM WILL LINGER INTO
THURSDAY BEFORE THE RIDGE MOVES INLAND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
High Wind, Humboldt
- When
- March 30, 7:00 AM PST to 9:30 AM PST
- Where
- Humboldt forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
A wind gust of 60 mph was reported at Golconda Summit by the Nevada Department of Transportation Mesonet site.
High Wind, S Lander & S Eureka
- When
- March 30, 8:14 AM PST to 3:24 PM PST
- Where
- S Lander & S Eureka forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
A gust to 72 mph was reported on Austin Summit and 63 mph at Bean Flat Monitor.
High Wind, Ruby Mountains/E Humboldt Range
- When
- March 30, 8:30 AM PST to 11:03 AM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
A gust to 71 mph was reported at the Ruby Valley RAWS.
High Wind, N Elko Cnty
- When
- March 30, 9:30 AM PST to 11:42 AM PST
- Where
- N Elko Cnty forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A gust of 65 mph was reported at the Long Hollow RAWS site, 59 mph at Stag Mountain RAWS, and 57 mph at Antelope Lake RAWS.
High Wind, N Lander & N Eureka
- When
- March 30, 9:30 AM PST to 2:22 PM PST
- Where
- N Lander & N Eureka forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
A gust of 67 mph was reported on Emigrant Pass. A semi-truck caught fire on Interstate 80 near Beowawe due to winds blowing tumbleweeds under the cab of the truck and then being ignited by the hot exhaust system. The entire cab was destroyed but only a small portion of the trailer.
High Wind, Sw & Sc Elko
- When
- March 30, 10:55 AM PST to 12:00 PM PST
- Where
- Sw & Sc Elko forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Official NWS Observations
A wind gust to 67 mph was reported at both the Elko ASOS and the Weather Forecast Office, 66 mph at the Wells/Moor Grade NDOT Mesonet site, and 61 mph at the Halleck Junction NDOT Mesonet site. A couple of large trees were blown down in Elko along with many tree limbs. A couple of fences were also blown down. Several reports were received of some shingles being blown off of roofs and one house had some siding blown off. Four momentary power outages affected about half of Elko due to the high winds causing power lines to come together. At about 11:48 am two power lines coming together caused sparks that fell to the ground and ignited a brush fire that burned about half an acre off of east Idaho Street.
High Wind, White Pine
- When
- March 30, 11:30 AM PST to 5:28 PM PST
- Where
- White Pine forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
A gust of 68 mph was reported at the Pancake Summit RAWS site. The Ely Airport ASOS reported a wind gust to 59 mph. Reports of sporadic power outages were reported due to the winds.
High Wind, Northern Nye
- When
- March 30, 4:00 PM PST to 5:00 PM PST
- Where
- Northern Nye forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A gust to 65 mph was reported at Currant Summit and 60 mph at Current Creek. Some power outages were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 30, 20102 deaths · 1 event
- Avalanche in Colorado, March 30, 20101 death · $500 · 1 event
- Flooding in New Hampshire, March 30 to 31, 2010$325,000 · 7 events
- Flash Flood and Flooding in Maine, March 30 to 31, 2010$305,000 · 5 events
- High Wind and Strong Wind in Nevada, March 30 to 31, 2010$250,000 · 65 kt wind · 8 events
- High Wind in California, March 30 to 31, 2010$65,000 · 56 kt wind · 7 events
- Flood and Strong Wind in New York, March 30 to 31, 2010$40,000 · 2 events
- Winter Weather in Pennsylvania, March 30, 20103 injured · 2 events
- Coastal Flood in Maine, March 30 to 31, 2010$25,000 · 2 events
- Winter Storm and High Wind in Utah, March 30 to 31, 201089 kt wind · 15 events
- Avalanche in Wyoming, March 30, 20101 injured · 1 event
- Rip Current in Florida, March 30, 20101 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213883, 213912, 213904, 213885, 213911, 213901, 213907, 213921.